Nebraska, 2024

Hail in Nebraska, June 1, 2024

June 1, 2024 · NWS CYS · 3 events in 2 counties and zones

A small cluster of severe thunderstorms tracked across Box Butte and Dawes counties in the northern Nebraska Panhandle during the early to mid evening hours on 6/1, producing quarter to golf ball sized hail in some communities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A small cluster of severe thunderstorms tracked across Box Butte and Dawes counties in the northern Nebraska Panhandle during the early to mid evening hours on 6/1, producing quarter to golf ball sized hail in some communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 4:25 PM MST, 1 hour 20 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms are expected late this afternoon through the early evening hours, mainly from far southeast Wyoming into the western Nebraska Panhandle. Large hail and damaging winds will be the primary hazards, although an isolated tornado cannot be entirely ruled out.
  • Numerous showers and thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle on Sunday. Strong to locally damaging wind gusts will be the main convective hazard, mainly from late morning through late afternoon.
Area forecast discussion, Jun 1, 4:25 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Sat Jun 1 2024

.KEY MESSAGES...

- A few strong to severe thunderstorms are expected late this
  afternoon through the early evening hours, mainly from far
  southeast Wyoming into the western Nebraska Panhandle. Large
  hail and damaging winds will be the primary hazards, although
  an isolated tornado cannot be entirely ruled out.

- Numerous showers and thunderstorms are expected across all of
  southeast Wyoming and the western Nebraska Panhandle on
  Sunday. Strong to locally damaging wind gusts will be the main
  convective hazard, mainly from late morning through late
  afternoon.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 220 PM MDT Sat Jun 1 2024

A few strong to severe thunderstorms will likely impact portions
of far southeast Wyoming and the western Nebraska Panhandle over
the next few hours, aided by modest upper-level support ahead of
a weak short wave disturbance and moisture convergence along the
surface dryline. Convective coverage should remain limited given
the modest forcing, but the main focus area should be across the
southern Nebraska Panhandle in the zone of weakest CIN and over-
all best low-level convergence. Dew points in the low to mid 50s
and steepening lapse rates are supporting MLCAPEs near 1500-2000
J/kg, while 40+ knots of 500-mb flow contributes to strong deep-
layer effective vertical shear of 35+ knots. As such, any storms
that develop will have the potential to become supercells w/ the
potential for large hail & damaging winds. Significant hail risk
will depend on whether storms can remain discrete, but expect to
see some additional development in the next few hours which will
have potential to disturb the inflow.

An active day is expected for Sunday beneath fast, active quasi-
zonal flow aloft. This mid-level energy will interact with a 700
millibar warm front, giving way to numerous showers and thunder-
storms by mid/late morning. Ample jet energy, coupled with shear
vectors oriented parallel to the warm frontal zone would suggest
potential for organized linear and bowing line segments, capable
of strong/damaging wind gusts in excess of 60 MPH with localized
potential for 75+ MPH, especially over the southern Panhandle as
a more organized MCS starts to become established to the east in
the deeper moisture. The latest SLGT/ENH risks from SPC are just
east of the CWA, but would not be surprised to see this nudged W
in future updates if high-res guidance continues to suggest this
type of storm mode.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 220 PM MDT Sat Jun 1 2024

Minimal changes made to the long term forecast. Still looks mostly
dry with a windier period possible through mid-next week and warmer
temperatures for the end of the week. Both the ECMWF and the GFS
show a shortwave trough moving across the CWA late Monday night into
Tuesday. With this trough, comes a cool front, which will lead to
cooler, but still mild temperatures on Tuesday. Aside from cooler
temperatures, this front will also bring breezy to windy conditions
across much of the CWA, with the potential for high winds for
the usual southeast Wyoming wind prone areas. Behind the front,
strong westerlies will exist with 700 mb winds between 50 and 60
kts over the Laramie Range and Arlington area. A decent MSLP
gradient will exist west of the Laramie Range with good
subsidence. This could bring some stronger winds down to the
surface and lead to high winds over Arlington and the South
Laramie Range on Tuesday. Continued elevated to high winds could
continue into Wednesday with strong westerlies. Even in-house
guidance shows 50 percent and greater probabilities for high
winds at Arlington and the South Laramie Range. By Thursday,
upper-level ridging begins to build over western CONUS, leading
to quiet, dry and warming temperatures through the end of the
work week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 518 PM MDT Sat Jun 1 2024

Showers and thunderstorms will be moving through the area this
evening. Temporary VIS reductions are anticipated where -TSRA
occurs directly over terminals. This will bring MVFR/IFR to
KAIA and KBFF through approximately 2Z this evening before
trending back to VFR. Remaining terminals will experience VFR
this evening and overnight. Occasional gusty winds can be
expected where VCTS/TSRA is present up to 25-35+ knots for short
durations. Another round of strong to severe weather is
possible for terminals on Sunday, primarily along and east of
I-25 after 16Z Sunday. Please see individual TAFs for further
information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...BW
Hazardous weather outlook, Jun 1, 3:08 PM MST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
408 PM MDT Sat Jun 1 2024

NEZ002-095-096-WYZ101>116-022215-
Dawes County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
408 PM MDT Sat Jun 1 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF WESTERN
NEBRASKA AND LARAMIE COUNTY IN SOUTHEAST WYOMING UNTIL 11PM MDT...

.DAY ONE...THIS EVENING AND TONIGHT

-Scattered showers and isolated thunderstorms are possible this
 evening into the overnight hours. Wind gusts up to 40-50mph near
 and around the rain showers are possible at times.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- Another round of isolated showers and thunderstorms could become
  locally strong to severe on Sunday.

- Warm and dry weather is expected most of next week, aside from
  a few scattered showers/storms with a cold front on Tuesday.
  This front may also bring another round of late-season strong
  winds to the area.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-WYZ117>119-022215-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
408 PM MDT Sat Jun 1 2024

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS EVENING AND TONIGHT

- A Severe Thunderstorm Watch is in effect through 11pm MDT. The
  hazards for these areas are strong winds up to 60mph or higher,
  and large hail equal to or in excess of one inch in diameter is
  also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- Another round of isolated showers and thunderstorms could become
  locally strong to severe on Sunday.

- Warm and dry weather is expected most of next week, aside from
  a few scattered showers/storms with a cold front on Tuesday.
  This front may also bring another round of late-season strong
  winds to the area.

.Spotter information statement...

Spotter activation is requested. Anyone wanting to report strong
wind gusts or hail that equals or exceeds one inch in diameter this
afternoon and evening is welcome to do so on social media or call
the NWS Cheyenne office at 307-772-2468.

In the hours before

Special weather statement, Jun 1, 3:11 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Sat Jun 1 2024

NEZ054-WYZ119-012245-
Kimball NE-East Laramie County WY-
411 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Bluffs, or 22 miles west of Kimball, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Bluffs, Bushnell, Oliver Reservoir, Pine Bluffs Municipal
Airport, and Oliver Reservoir Campground.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 394 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4105 10418 4123 10423 4135 10375 4107 10367
TIME...MOT...LOC 2210Z 257DEG 27KT 4117 10408

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jun 1, 4:08 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Sat Jun 1 2024

NEZ019>021-012345-
Scotts Bluff NE-Morrill NE-Banner NE-
508 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCOTTS BLUFF...
WESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES THROUGH 545 PM
MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hubbard Hill, or 9 miles southwest of Scottsbluff, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Scottsbluff, Gering, Terrytown, and Scotts Bluff National Monument
  around 515 PM MDT.
  Scottsbluff Airport around 525 PM MDT.

Other locations impacted by this storm include Wrights Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4159 10386 4182 10395 4200 10355 4169 10337
TIME...MOT...LOC 2308Z 243DEG 24KT 4180 10381

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jun 1, 4:41 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Sat Jun 1 2024

NEZ019-096-WYZ108-020015-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
541 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 615 PM
MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyman, or 12 miles southeast of Torrington, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mitchell, Morrill, Lyman, Henry, Huntley, Hubbard Hill, Stegall, and
Scotts Bluff County Fairground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4172 10416 4199 10416 4213 10379 4172 10374
TIME...MOT...LOC 2340Z 243DEG 19KT 4192 10404

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jun 1, 4:56 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
556 PM MDT Sat Jun 1 2024

NEZ021-055-020030-
Cheyenne NE-Morrill NE-
556 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES THROUGH 630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 20 miles north of Sidney, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalton, Gurley, and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4128 10297 4152 10312 4174 10265 4174 10264
      4140 10263 4139 10261 4135 10261
TIME...MOT...LOC 2356Z 243DEG 19KT 4143 10294

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jun 1, 5:03 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
603 PM MDT Sat Jun 1 2024

NEZ003-019-021-096-020045-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
603 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN
SIOUX COUNTIES THROUGH 645 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, or 11 miles northwest of Scottsbluff, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mitchell, Scotts Bluff County Fairground, Lake Alice, Lake Minatare
State Recreation Area, and Lake Alice Number 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4185 10387 4207 10391 4227 10344 4196 10331
TIME...MOT...LOC 0003Z 246DEG 24KT 4200 10378

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jun 1, 5:30 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
630 PM MDT Sat Jun 1 2024

WYZ106-107-115>118-020115-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
Laramie Valley WY-
630 PM MDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
NORTHWESTERN LARAMIE AND SOUTH CENTRAL PLATTE COUNTIES THROUGH 715 PM
MDT...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Sybille Canyon to near
University Of Wyoming War Memorial Stadium. Movement was east at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laramie, Federal, Table Mountain Ranches, Rocking Star Ranch, Tie
City Campground, Vedauwoo, Crystal Lake Reservoir, Vedauwoo
Campground, North Crow Campground, Granite Springs Reservoir, Horse
Creek, Curt Gowdy State Park, Pine Grove Estates, Yellow Pine
Campground, Granite Springs Retreat, Whitaker, Buford, The Buttes,
Paddocks, and Pope Springs.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 30 and 46.
 Interstate 80 in Wyoming between mile markers 315 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4116 10512 4111 10532 4121 10566 4170 10517
      4163 10481 4145 10483
TIME...MOT...LOC 0029Z 269DEG 30KT 4164 10514 4128 10552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Trudel

The radar

The Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dawes

When
June 1, 5:45 PM MST
Where
Dawes County, 8.39 mi NNE of Box Butte Reservoir
Measured
1.75 in hail
Reported by
Public
Coordinates
42.580, -103.080

The public reported golf ball sized hail 18 miles N of Hemingford.

Hail, Box Butte

When
June 1, 6:00 PM MST
Where
Box Butte County, 0.51 mi E of Hemingford
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.320, -103.060

A storm chaser reported hail dollar sized hail 1 mile E of Hemingford.

Hail, Box Butte

When
June 1, 6:00 PM MST
Where
Box Butte County, 0.51 mi W of Hemingford
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -103.080

The public reported nickel to quarter sized hail in the town of Hemingford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181956, 1181957, 1181958.